Thallium poisoning: emphasis on early diagnosis and response to haemodialysis
Autor(es): Misra U K,Kalita J,Yadav R K,Ranjan P
Resumo: Thallium poisoning is known for its diverse manifestations and these can delay the diagnosis if a clear history of poisoning is not forthcoming. A 42 year old man presented on the third day of illness with flaccid quadriparesis and paresthesia, which were confused with Guillain-Barré syndrome. Because of associated loose motions, skin lesions, and liver and kidney dysfunction arsenic poisoning was considered. In the second week he developed ophthalmoplegia, nystagmus, and neck tremor and later developed alopecia, and thallium poisoning was suspected. His serum thallium level on the 18th day of illness was 40 980 micro g/ml. He was subjected to haemodialysis, potassium suplementation, laxatives, and B complex suplementation. He showed significant improvement after haemodialysis and at three months he was able to walk with support. At six months of follow up he was independent for activities of daily living. Severe paresthesia, ophthalmoplegia, cerebellar and extrapyramidal signs, and alopecia are highly suggestive of thallium poisoning. Haemodialysis may be effective even in the third week of poisoning.
Imprenta: Postgraduate Medical Journal, v. 79, n. 928, p. 103-105, 2003
Identificador do objeto digital: 10.1136/pmj.79.928.103
Descritores: Guillain-Barre Syndrome - Pathogenesis
Data de publicação: 2003